Topic: Lauren had an allergic reaction to Oxaliplatin
Lauren had labs, doctor visit, and chemo infusion today or should I say yesterday (Wed.) because it is after midnight now. This was to be the 6th infusion of Oxaliplatin. She finished the infusions of Magnesium and Calcium and was just starting on the bag of Oxaliplatin. It had been reduced in strength because her platelets were fairly low. Her Grandma, my Mom was sitting back with her. Lauren said she started to feel kind of weird and itchy. She went to the restroom and said her stomach itched so bad and she scratched so hard that she was bleeding under the skin. She said she looked in the mirror and her face was beet red. It had turned that red just from the time she went to the restroom. She came back out and told her nurse she didn't feel well and told my Mom to go get me. I was in the waiting room because of the one visitor per patient rule. It kind of scared me and when I got back there a bunch of nurses were all running around and they got a PA. She took charge and started telling them what to do. I remember her yelling Stat really loud. Lauren said it felt like her ears were closing and her face. ears, and scalp were so red. They gave her Benedryl 3 times in her iv, 75 mg. total. They also gave her steroids and hydrocortisone in her iv. She had a blood pressure cuff and pulse oximeter on her finger. She developed hives all over. They sat and watched her for a long time. They hung a really large bag of saline and ran it full speed. I was quite impressed with all of their efficiency in handling the matter. She began to feel better after about an hour. Her doctor had told us that Oxaliplatin gets difficult to handle around the 6th infusion. Boy, did he hit that right on the head. She probably won't be able to have it again unless they figure a way that won't cause that reaction. I am kind of worried because it worked well for her and now what is he going to give her? Will it work? She is still supposed to take her Xeloda starting tomorrow or Friday, whichever feels better to her. She seems perfectly fine now. She was terrified when it happened. I never dreamed this would happen to her. Up until this point, she has handled her chemos very well with few side effects. Her poor nurse was frazzled because Lauren and another one of her patients both had bad reactions to Oxaliplatin on the same day.
My comments, suggestions, and opinions are based on my experience as a caretaker for my daughter, Lauren and from reading anything I can get my hands on about Cholangiocarcinoma. Please consult a physician for professional guidance.